Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 131, NWS Tallahassee, FL

May 31, 2016Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2016, 1:47 PM CDT for Bay County, Walton County, Washington County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 1:47 PM CDT (18:47 UTC)
Expired
May 31, 2016, 2:15 PM CDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 7 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS52 KTAE 311847
SVRTAE
FLC005-131-133-311915-
/O.NEW.KTAE.SV.W.0131.160531T1847Z-160531T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
147 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 215 PM CDT

* AT 147 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
  OF VERNON...MOVING NORTHWEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EBRO...RED BAY...RED HEAD AND BRUCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3050 8579 3043 8583 3048 8605 3064 8593
TIME...MOT...LOC 1847Z 127DEG 7KT 3050 8586 

HAIL...1.00IN
WIND...60MPH
 
$$

9-FOURNIER
1 follow-up statement
382 
WWUS52 KTAE 311906
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
206 PM CDT TUE MAY 31 2016

FLC005-131-133-311915-
/O.EXP.KTAE.SV.W.0131.000000T0000Z-160531T1915Z/
BAY FL-WASHINGTON FL-WALTON FL-
206 PM CDT TUE MAY 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BAY...
SOUTHWESTERN WASHINGTON AND CENTRAL WALTON COUNTIES WILL EXPIRE AT
215 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3050 8579 3043 8583 3048 8605 3064 8593
TIME...MOT...LOC 1905Z 127DEG 7KT 3050 8586 

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:27 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 31, 12:27 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
127 PM EDT TUE MAY 31 2016

.AVIATION [Through 18Z Wednesday]...

Isolated TSRA as of 17z will become scattered to numerous by mid
afternoon across NW FL, SE AL, and along the GA-FL border FL. Few
TSRA are expected around KABY where the airmass is drier. Storms
will end by sunset. The latest NWP guidance consensus indicates a
good chance of fog around KTLH and KECP late tonight and early
Wednesday, which is similar to what occurred this morning. We
have introduced MVFR Vis, but if this trend continues we may need
to downgrade to IFR levels in subsequent TAF packages.

&&

.PREV DISCUSSION [919 AM EDT]...

.NEAR TERM [Through Today]...

The 7 am EDT regional surface analysis showed a quasi-stationary
front oriented east west across south GA and AL. Upper air data
and vapor imagery showed a very flat, weak height gradient over
the Southeast, typical of early summer. However, the mid
troposphere remained quite dry, which should shorten the life
cycle of many of today's convective cells. Many of the CAMs, like
they successfully predicted 24 hours ago, forecast scattered to
numerous cells developing by mid afternoon, mainly along the FL
sea breeze fronts. Storms will be more isolated in south GA where
the boundary layer will be drier. Forecast SBCAPE values are not
that impressive for this time of year (1000-1500 J/KG), and mid
layer lapse rates are not very steep (about 5.5 C/km). Coupled
with weak winds aloft, we're not expecting organized or
widespread severe storms today, but one or two pulse severe
storms are possible. Few changes were needed to the previous
forecast package.

.SHORT TERM [Tonight Through Thursday]...

The upper ridge will strengthen across the southeast through the
short term while summer like conditions continue. The seabreeze
will continue to be the dominate feature each afternoon kicking
off shower and thunderstorm activity for the afternoon into the
evening time period. Based on this, the forecast is for 20-40
percent PoPs each day. Highs temperatures at TLH will be about 4-5
degrees above normal.

.LONG TERM [Thursday Night Through Tuesday]...

While the summer like conditions and seabreeze will continue into
the weekend, a front will sink into the southeast late in the
weekend and help to enhance PoPs Sunday and Monday. By Tuesday
though, models differ with how they handle the front. GFS sinks
the front south of the CWA while the ECMWF lingers the front
across the southern portion of the CWA. The GFS would result in
drier conditions by Tuesday. Initially temperatures will reach
into the mid 90s across parts of the CWA, but moderate into the
mid 80s to lower 90s by Sunday as clouds and precip increase.

.MARINE...

Light winds and low seas will persist through the weekend with a
possible enhancement to wind speeds in the afternoon associated
with the seabreeze.

.FIRE WEATHER...

There are no fire weather concerns.

.HYDROLOGY...

Significant rainfall is not expected over the next few days and
thus there are no flooding concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  95  70  95  70 /  20  30  10  20  10
Panama City   73  84  72  84  73 /  10  10   0  10  10
Dothan        70  93  69  93  70 /  20  20  20  20  10
Albany        71  93  71  93  71 /  20  30  30  30  20
Valdosta      69  93  70  93  70 /  20  40  20  30  20
Cross City    70  92  70  92  70 /  10  30  10  20  20
Apalachicola  72  86  70  86  72 /  10  10   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fournier
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Fournier
MARINE...Fieux
FIRE WEATHER...Weston
HYDROLOGY...Fieux

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:24 PM CDTSevere Thunderstorm WarningTAEBay, Washington23 min
May 31, 2:42 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun33 min
May 31, 4:39 PM CDTSpecial Weather StatementTAELeon36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.